Journal Mobile Options
Table of Contents
Vol. 77, No. 2, 2009
Issue release date: August 2008
Section title: Review
Oncology 2009;77:124–133
(DOI:10.1159/000229752)

Risk of High-Grade Skin Rash in Cancer Patients Treated with Cetuximab – an Antibody against Epidermal Growth Factor Receptor: Systemic Review and Meta-Analysis

Su X. · Lacouture M.E. · Jia Y. · Wu S.
aDepartment of Medicine, AtlantiCare Regional Medical Center, Atlantic City, N.J., bDepartment of Dermatology, SERIES Clinic, and Robert H Lurie Comprehensive Cancer Center, Northwestern University, Chicago, Ill., and cDivision of Medical Oncology, Department of Medicine, Stony Brook University Medical Center, Stony Brook, N.Y., USA

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Buy

  • FullText & PDF
  • Unlimited re-access via MyKarger (new!)
  • Unrestricted printing, no saving restrictions for personal use
  • Reduced rates with a PPV account
read more

Direct: USD 38.00
Account: USD 26.50

Select

Rent/Cloud

  • Rent for 48h to view
  • Buy Cloud Access for unlimited viewing via different devices
  • Synchronizing in the ReadCube Cloud
  • Printing and saving restrictions apply

Rental: USD 8.50
Cloud: USD 20.00

Select

Subscribe

  • Automatic perpetual access to all articles of the subscribed year(s)
  • Unlimited re-access via Subscriber Login or MyKarger
  • Unrestricted printing, no saving restrictions for personal use
read more

Subcription rates


Select


Article / Publication Details

First-Page Preview
Abstract of Review

Received: 10/9/2008
Accepted: 2/20/2009
Published online: 7/22/2009

Number of Print Pages: 10
Number of Figures: 3
Number of Tables: 2

ISSN: 0030-2414 (Print)
eISSN: 1423-0232 (Online)

For additional information: http://www.karger.com/OCL

Abstract

Background: Cetuximab, a chimeric antibody against epidermal growth factor receptor has emerged as an effective therapy for advanced colorectal cancer (CRC) and head-neck cancer. However, severe skin toxicity may limit its use. Its efficacy in the treatment of other cancers is also undergoing extensive investigation. We performed a systemic review and meta-analysis of published clinical trials to quantify the overall incidence and risk of severe skin rash. Methods: Databases Medline (OVID 1998 to July 2008), Web of Science, and abstracts presented at the American Society of Clinical Oncology conferences from 2004 through July 2008 were searched to identify relevant studies. Eligible studies include phase II and III clinical trials in which patients were treated with a single agent, i.e. cetuximab at 400 mg/m2 as initial dose followed by 250 mg/m2 weekly. Incidence, relative risk (RR), and 95% confidence intervals (CI) were calculated using a fixed-effects or random-effects model based on the heterogeneity of included studies. Results: A total of 2,037 patients with a variety of solid tumors from 16 trials were included for analysis. The overall incidence of all-grade skin rash was 88.2% (95% CI: 84.8–91.0%), with11.3% (95% CI: 8.8–14.3%) being high-grade (grade 3 or above). The overall incidence of all-grade acne-like skin rash was 81.6% (95% CI: 75.4–86.6%) with 6.5% (95% CI: 4.1–10.0%) being high-grade. Notably, patients with CRC exhibited a significantly higher incidence of high-grade skin rash (12.6%, 95% CI: 9.7–16.4%) than those with non-CRC (6.6%, 95% CI: 3.6–11.8%) with a risk ratio of 1.9 (95% CI: 1.0–3.6, p = 0.049). From randomized controlled studies, patients who received cetuximab had a significantly increased risk of developing high-grade skin rash in comparison with controls (RR 21.8, 95% CI: 6.9–68.8, p < 0.001). Conclusion: Cancer patients who received cetuximab have a substantial risk of developing high-grade skin rash. The risk may be particularly increased in patients with CRC. Further studies are strongly recommended for the prevention and treatment of high-grade skin rash.


  

Author Contacts

Shenhong Wu, MD, PhD
Division of Medical Oncology, Stony Brook University Cancer Center
Room 2-160, 9447 SUNY
Stony Brook, NY 11794-9447 (USA)
Tel. +1 631 638 0926, Fax +1 631 638 0915, E-Mail shenhong.wu@stonybrook.edu

  

Article Information

Received: October 9, 2008
Accepted after revision: February 20, 2009
Published online: July 22, 2009
Number of Print Pages : 10
Number of Figures : 3, Number of Tables : 2, Number of References : 53

  

Publication Details

Oncology (International Journal of Cancer Research and Treatment)

Vol. 77, No. 2, Year 2009 (Cover Date: August 2008)

Journal Editor: Markman M. (Houston, Tex.)
ISSN: 0030-2414 (Print), eISSN: 1423-0232 (Online)

For additional information: http://www.karger.com/OCL


Article / Publication Details

First-Page Preview
Abstract of Review

Received: 10/9/2008
Accepted: 2/20/2009
Published online: 7/22/2009

Number of Print Pages: 10
Number of Figures: 3
Number of Tables: 2

ISSN: 0030-2414 (Print)
eISSN: 1423-0232 (Online)

For additional information: http://www.karger.com/OCL


Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.